Texas, 2021Drought in Texas, May 1 to 17, 2021
May 1 to 17, 2021 · NWS BRO · 10 events in 10 counties and zones
Despite a few rounds of precipitation occurring across the Rio Grande Valley/Deep South Texas region in mid-to-late April, many areas stricken by Extreme to Exceptional drought missed out on these rain chances. The otherwise warm and dry weather allowed for drought to persist into early May.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Despite a few rounds of precipitation occurring across the Rio Grande Valley/Deep South Texas region in mid-to-late April, many areas stricken by Extreme to Exceptional drought missed out on these rain chances. The otherwise warm and dry weather allowed for drought to persist into early May. However, more widespread rains that fall late on April 30th and into early May 1 would begin drought improvement across all but the Rio Grande Plains of Jim Hogg and Zapata County, who missed out.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Apr 30, 11:38 PM CST, 22 minutes earlier.
Area forecast discussion, Apr 30, 11:38 PM CST, 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1238 AM CDT Sat May 1 2021
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...The latest suite of TAFs reflect ongoing convection
and expected convective development based on the HRRR model.
Overall, MVFR to VFR is forecast through the next 24 hours with
bouts of convection.
&&
.PREV DISCUSSION... /issued 646 PM CDT Fri Apr 30 2021/
DISCUSSION...Updated for latest aviation discussion below.
AVIATION...There will be a continued high chance of showers and
some thunderstorms at all three regional airport through Saturday.
Best chances develop prior to midnight and lower mid-morning
Saturday. Predominate higher level MVFR ceilings to fall slowly
overnight lowering occasionally to IFR in and near convection.
Some heavier rain and potential light fog, produced by the rain,
to lower visibility to MVFR and potentially IFR at times. Severe
or deep convection is possible but better chances will be north of
the Lower and Mid Rio Grande Valley. Light northwest to northeast
winds overnight and Saturday morning turn southeast later
Saturday. Some strong gusty winds near any thunderstorm is
possible.
PREV DISCUSSION... /issued 418 PM CDT Fri Apr 30 2021/
SHORT TERM (Tonight through Saturday Night): Vsbl/IR satl
imagery shows the nearly stationary 500 mb closed low situated to
our west over north central Mex. This 500 mb low has pumped very
moist air in place over the region from the south as indicated by
the PWAT values from both the 12z BRO and CRP soundings which
indicated values near 2.27 inches. Despite the high PWAT values,
the LAPS data showed pretty stable conditions in place over the
region with pretty low MUCAPES earlier this morning due to the
more stable N-NW surface flow. The latest LAPS data does show
that daytime heating has started to destabilize the atms a little
bit this afternoon. All of this has limited the conv development
throughout the day.
A series of 500 mb short waves moving across the West Coast this
weekend is expected to open up the north central Mexican low late
Sat eventually moving the low to near the lower Miss River Valley
by Sun. This will allow drier and more stable air to move into the
region from the W-SW finally shutting down the pcpn chcs Sat
Night. As this low eventually moves east, the increasing
divergence aloft will maintain good UVV which will likely refire
the conv later tonight into Sat.
The short term models are in generally good agreement in
reflecting pretty widespread moderate to hvy rainfall across
mainly the northeastern portions of the BRO CWA later this
evening through Sat with some pops lingering into Sat Night.
Will stick close to the short term model blend for pops.
The highest QPF values will likely remain concentrated over the
NE half of the BRO CWA through Sat Night. Most of the heavy
rainfall that impacted Deep South TX was confined to the immediate
coastal areas where up to 2 to 4 inches were received over a few
hours in some locations. Much of the inland areas did not receive
much in the way of measurable rainfall last night. So the overall
drought conditions were not impacted much over the western and
central counties. So will post up an FFA for the Coastal areas of
Kenedy, Willacy and Cameron Counties through tonight and tomorrow
where some ground saturation has already occurred.
LONG TERM (Sunday through Friday): The mid-level low that has
given us rain and thunderstorms over the past few days will
finally move northeast out of Texas and into the middle
Mississippi Valley on Sunday. Drier air will then move into Deep
South Texas into early next week with temperatures rising once
again to above seasonal norms.
On Monday, a surface low in west Texas will begin to interact with
high pressure to the east and tightening the pressure gradient which
will lead to increased southerly winds for Monday afternoon. A mid-
level trough and associated front will move into Deep South Texas
Tuesday into Tuesday night, bringing with it an increased chance for
precipitation beginning Tuesday night. The surface boundary will
then stall just south of the CWA through Thursday night keeping the
chance of rain in the forecast before clearing out late Friday.
Temperatures Wednesday through Friday in wake of the front will fall
more near seasonal norms.
MARINE (Tonight through Saturday Night): A fairly light surface
flow will prevail over the lower Texas coastline throughout the
short term period as a weak PGF persists over the region. The
main threat for elevated winds and seas will come from any strong
conv that moves over the marine areas. Additional SMWs/MWSs may be
needed later tonight into Sat for any of the passing conv.
Otherwise, no SCA conditions are expected through Sat Night.
Sunday through Thursday: Some lingering showers and storms on
Sunday could cause some brief hazardous seas in the morning with
otherwise favorable conditions expected. On Monday, southerly
winds will increase as the pressure gradient off the coast begins
to tighten in advance of a cold front with SCEC conditions likely
across the lower Texas Gulf waters. Seas will continue to build
into Tuesday, making SCA conditions possible early Tuesday morning
into Wednesday. The aforementioned frontal boundary will move
through on Tuesday night, bringing moderate northeasterly winds in
its wake. More favorable marine conditions will return Wednesday
night into Thursday.
A high tide earlier this morning resulting in some minor coastal
flooding along Padre Island. The next low tide is expected 12:23
am tonight with another high tide at 10:55 am. The predicted tide
levels tomorrow morning may push up close to minor flooding once
again for Padre Island and another CFW may be needed.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 70 87 74 89 / 40 10 0 0
BROWNSVILLE 71 90 76 91 / 40 10 0 0
HARLINGEN 69 92 73 95 / 40 10 0 0
MCALLEN 70 95 75 99 / 30 0 0 0
RIO GRANDE CITY 68 100 73 105 / 20 0 0 0
SOUTH PADRE ISLAND 72 80 75 81 / 40 10 0 0
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through this evening for TXZ256-257-351.
GM...None.
&&
This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
Hazardous weather outlook, Apr 30, 3:24 PM CST, 8 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
424 PM CDT Fri Apr 30 2021
TXZ248>257-351-353-012130-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
424 PM CDT Fri Apr 30 2021
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Tonight
There is a Moderate Risk of rip currents at the beaches of South
Padre Island and at Boca Chica Beach.
Scattered to numerous showers and thunderstorms are forecast. Any
of the stronger thunderstorms may produce large hail, damaging winds,
and heavy rainfall.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
An elevated risk of rip currents is possible at the local beaches
through the entire forecast period.
Scattered to numerous showers and thunderstorms are forecast for
Saturday and Saturday night. Any of the stronger thunderstorms
may produce large hail, damaging winds, and heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation is not anticipated but if severe
weather does occur contact your local law enforcement or call the
National Weather Service.
GMZ130-132-135-150-155-170-175-012130-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
424 PM CDT Fri Apr 30 2021
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Tonight
Scattered to numerous showers and thunderstorms will occur. Any of
the stronger thunderstorms may produce large hail, damaging wind
gusts, and waterspouts.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Scattered to numerous showers and thunderstorms will occur
Saturday and Saturday night. Any of the stronger thunderstorms may
produce large hail, damaging wind gusts, and waterspouts.
Small Craft Advisories may be needed for the Gulf waters Tuesday
night into Wednesday.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation is not anticipated but if severe
weather does occur contact your local law enforcement or call the
National Weather Service.
In the hours before
Special weather statement, Apr 30, 9:53 PM CST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1053 PM CDT Fri Apr 30 2021
TXZ252-010445-
Starr TX-
1053 PM CDT Fri Apr 30 2021
...SPECIAL WEATHER STATEMENT...
At 1052 PM CDT, Doppler radar was tracking a strong thunderstorm over
Starr County Sheriffs Office, or over Rio Grande City, moving
northeast at 40 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Rio Grande City, La Rosita, El Sauz, Viboras, Starr County Memorial
Hospital, La Puerta, Ringgold Middle School, Santa Catarina, Los
Alvarez and Fort Ringgold County Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2678 9882 2665 9838 2633 9874 2633 9875
2632 9877 2633 9878 2637 9880 2637 9882
2636 9884 2637 9886 2636 9889 2637 9890
2638 9892 2639 9893 2639 9894 2640 9895
TIME...MOT...LOC 0352Z 223DEG 34KT 2640 9882
CaceresSpecial weather statement, Apr 30, 10:37 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1137 PM CDT Fri Apr 30 2021
TXZ252-253-353-010515-
Southern Hidalgo TX-Northern Hidalgo TX-Starr TX-
1137 PM CDT Fri Apr 30 2021
...SPECIAL WEATHER STATEMENT...
At 1136 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mccook, moving northeast at 45 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Palmview, Penitas, Sullivan City, La Joya, Palmhurst, Garciasville,
Linn, Los Ebanos, San Manuel and Mccook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2618 9841 2620 9844 2622 9844 2622 9848
2620 9848 2622 9852 2624 9852 2623 9854
2625 9855 2625 9856 2624 9855 2622 9856
2624 9857 2624 9858 2626 9859 2625 9861
2634 9875 2670 9836 2659 9798 2616 9839
TIME...MOT...LOC 0436Z 235DEG 38KT 2642 9844
CaceresDrought, Zapata
- When
- May 1, 12:00 AM CST to May 17, 11:59 PM CST
- Where
- Zapata forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.001, -99.169 (the zone’s center; the record gives no point)
Warm and mainly rain-free weather allowed for drought conditions to persist across Zapata County through the first half of May before the season's first squall line crossed the area late on May 11th, which would help improve conditions by the 18th. Exceptional (D4) Drought continued across all of the county.
Drought, Jim Hogg
- When
- May 1, 12:00 AM CST to May 17, 11:59 PM CST
- Where
- Jim Hogg forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.043, -98.697 (the zone’s center; the record gives no point)
Warm and mainly rain-free weather allowed for drought conditions to persist across Jim Hogg County. Exceptional (D4) Drought continued across all of the county to begin May, with a small pocket of rain on April 30th in extreme southeastern portions of the county knocking down levels to Extreme (D3) by May 7th. A pronounced line of showers and storms late on May 11th would allow further reductions by the May 18th drought monitor.
Drought, Starr
- When
- May 1, 12:00 AM CST to May 3, 11:59 PM CST
- Where
- Starr forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.562, -98.738 (the zone’s center; the record gives no point)
Warm and mainly rain-free weather allowed for drought conditions to persist across Starr County. Exceptional (D4) Drought continued across the northern half of Starr County, while Extreme (D3) Drought covered the southern half.
Drought, Brooks
- When
- May 1, 12:00 AM CST to May 3, 11:59 PM CST
- Where
- Brooks forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.032, -98.219 (the zone’s center; the record gives no point)
Warm and mainly rain-free weather allowed for drought conditions to persist across Brooks County. Exceptional (D4) Drought continued across much of the area. Northeastern portions of Brooks County remained under Extreme (D3) Drought, while extreme northeastern areas remained under Severe (D2) Drought.
Drought, Northern Hidalgo County
- When
- May 1, 12:00 AM CST to May 3, 11:59 PM CST
- Where
- Northern Hidalgo County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
Warm and mainly rain-free weather allowed for drought conditions to persist across Northern Hidalgo County. Exceptional (D4) drought continued across the majority of the area, while southeastern portions of Northern Hidalgo remained under Extreme (D3) Drought.
Drought, Southern Hidalgo County
- When
- May 1, 12:00 AM CST to May 3, 11:59 PM CST
- Where
- Southern Hidalgo County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
Warm and mainly rain-free weather allowed for drought conditions to persist across Southern Hidalgo County. Northern and western portions of Southern Hidalgo remained under Extreme (D3) Drought, while the remainder stayed at Severe (D2) Drought.
Drought, Inland Kenedy County
- When
- May 1, 12:00 AM CST to May 3, 11:59 PM CST
- Where
- Inland Kenedy County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
Warm and mainly rain-free weather allowed for drought conditions to persist across Kenedy County. Drought conditions ranged from Severe (D2) across far southeastern and far northern areas, to Extreme (D3) across central and western areas, and Exeptional (D4) across portions of southwestern Kenedy.
Drought, Willacy
- When
- May 1, 12:00 AM CST to May 3, 11:59 PM CST
- Where
- Willacy forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.477, -97.592 (the zone’s center; the record gives no point)
Warm and mainly rain-free weather allowed for drought conditions to persist across Willacy County. Extreme (D3) Drought continued across the western Willacy County, while Severe (D2) continued across central portions.
Drought, Cameron
- When
- May 1, 12:00 AM CST to May 3, 11:59 PM CST
- Where
- Cameron forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
Warm and mainly rain-free weather allowed for drought conditions to persist across Cameron County. Severe (D2) Drought continued across central and western portions of Cameron County.
Drought, Coastal Kenedy County
- When
- May 1, 12:00 AM CST to May 3, 11:59 PM CST
- Where
- Coastal Kenedy County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
Warm and mainly rain-free conditions allowed for drought to persist across Coastal Kenedy County. Central areas remained under Extreme (D3) Drought while the remainder of northern and southern Coastal Kenedy remained under Severe (D2) Drought. Rainfall in late April and early May would then bring an end to Severe drought conditions in Coastal Kenedy County.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Idaho, May 1, 20213 deaths · 5 injured · 54 kt wind · 2 events
- Flash Flood and Flood in Virginia, May 1 to 4, 20211 death · $294,000 · 65 kt wind · 38 events
- Marine Strong Wind in Lake Michigan, May 1, 20211 death · 3 injured · 1 event
- Drought in Iowa, May 1 to 31, 2021$167,000 · 9 events
- Damaging Winds in South Carolina, May 1 to 4, 20211 injured · $59,000 · 56 kt wind · 9 events
- Flash Flooding in Texas, May 1, 2021$80,000 · 10 events
- Drought in New Mexico, May 1 to 31, 202141 events
- Drought in South Dakota, May 1 to 31, 2021$58,000 · 2 events
- Drought in North Dakota, May 1 to 31, 202136 events
- Flash Flooding and Damaging Wind in Texas, May 1, 2021$5,000 · 61 kt wind · 23 events
- Drought in Colorado, May 1 to 31, 202121 events
- Drought in California, May 1 to 31, 202121 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956439, 956440, 956441, 956442, 956445, 956447, 956449, 956450, 956451, 956454.